Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 102, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 7, 2002, 12:15 AM CDT for Johnson County, Missouri. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2002, 12:15 AM CDT (05:15 UTC)
- Expired
- May 7, 2002, 1:15 AM CDT
- In force
- 60 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Johnson County, MO
The radar
The Pleasant Hill radar (KEAX), 37 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3555 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 4.9
- Supercell composite
- 15.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 070515 SVRMCI MOC101-070615- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1215 AM CDT TUE MAY 7 2002 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JOHNSON COUNTY IN WEST CENTRAL MISSOURI * UNTIL 115 AM CDT * AT 1211 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM STRASBURG TO GARDEN CITY...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... PITTSVILLE...LA TOUR BY 1220 AM CDT. HOLDEN BY 1230 AM CDT. COLUMBUS BY 1240 AM CDT. CENTERVIEW BY 1245 AM CDT. WARRENSBURG...CHILHOWEE BY 100 AM CDT. KNOB NOSTER...WHITEMAN AFB BY 115 AM CDT. THE TOWN OF KINGSVILLE IS ALSO IN THE PATH OF THESE STORMS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PLEASANT HILL. LAT...LON 3858 9411 3887 9408 3887 9351 3859 9353 SF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:45 PM CDT, 8 hours 30 minutes earlier.
Area forecast discussion, May 6, 3:45 PM CDT, 8 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 345 PM CDT MON MAY 6 2002 MAIN CONCERN IS THREAT OF CONVECTION NEXT COUPLE OF DAYS ALONG WITH THE THREAT OF HEAVY RAIN. MODELS UNABLE TO HANDLE SHALLOW OUTFLOW BOUNDARY FROM THIS MORNING...ALTHOUGH AGREE WITH SURFACE DEPICTION OF MODELS BY 12Z TUESDAY WITH FRONT STRETCHING A LITTLE SOUTH OF I-70 BY DAYBREAK. CURRENTLY...OUTFLO BOUNDARY STRETCHES FROM NEAR EMPORIA TO JOPLIN WITH SATELLITE INDICATING SLOW NORTH DRIFT. AIR MASS VERY UNSTABLE TO THE SOUTH AND WEST OF THE BOUNDARY WITH LAPS DATA SUGGESTING LIFTED INDICES AROUND -10. DUE TO POOR MODEL DEPICTION LOW LEVEL MASS FIELDS...HAVE LITTLE CONFIDENCE ON MODEL PLACEMENT OF HEAVY PRECIPITATION. AGREE WITH SPC SCENARIOS OF DEVELOPMENT WEST OF OUTFLOW BOUNDARY WITH ACTIVITY MOVING EAST OVERNIGHT. CONVECTION WILL LIKELY DEVELOP INTO MCS AS IT MOVES EAST WITH INCREASING LLJ PERPENDICULAR TO SLOW MOVING BOUNDARY. INSTABILITY AND SHEAR PARAMETERS SUGGEST POTENTIAL FOR SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. HEAVY RAIN ALSO LIKELY AS STRONG CELLS COULD EASILY TRACK ACROSS THE SAME AREA OVERNIGHT. DUE TO RECENT HEAVY RAINFALL...HAVE ISSUED A FLOOD WATCH FOR ALL ZONES BUT THE EXTREME NORTH. MANY AREAS NORTH OF INTERSTATE 70 RECEIVED 1 TO 2.5 INCHES WITH SEVERAL RIVERS ALREADY IN FLOOD. CONVECTION TO SHIFT EAST OR SOUTHEAST BY AFTERNOON ON TUESDAY WITH FUTURE DEVELOPMENT DEPENDENT UPON FUTURE OUTLOW BOUNDARIES. LITTLE CONFIDENCE IN PLACEMENT OF MODELS...BUT WOULD EXPECT BOUNDARIES TO BE GRADUALLY DISPLACE FURTHER NORTH WITH THE APPROACH OF THE STRONG UPPER TROF. THEREFORE WILL KEEP POPS HIGHEST IN NORTHERN ZONES IN VICINITY OF THE FRONT TUESDAY NIGHT. HEAVY RAIN EPISODE POSSIBLE AGAIN TUESDAY NIGHT IF BOUNDARY STILL IN CWA. UPPER TROF AND COLD FRONT TO PROGRESS THROUGH CWA ON WEDNESDAY WITH THREAT OF SEVERE. TEMPERATURES A TOUGH CALL NEXT COUPLE OF DAYS...BUT PREFER TO GO WITH THE SLIGHTLY WARMER FWC GUIDANCE. IN THE EXTENDED...NEXT UPPER TROF TO APPROACH THIS WEEKEND. MODELS HAVING A LITTLE TROUBLE IN THE EASTERN PACIFIC AGAIN...BUT PREFER LASTEST 12Z AVN WHICH WAS CONSISTENT WITH SATURDAY NIGHT AND SUNDAY MORNING MODELS. .EAX MO...FLOOD WATCH TONIGHT AND TUESDAY MORNING...ZNS011>015-020>025- 028>033-037>040-043>046-053-054 KS...FLOOD WATCH TONIGHT AND TUESDAY MORNING...ZNS025-057-060-102>105 DB 645 AM... HAVE UPDATED GRIDS/ZONES...AS SQUALL LINE CONTINUES TO TREK SOUTHEAST INTO EASTERN KANSAS AND NORTH CENTRAL MISSOURI...FARTHER SOUTH THAN PREVIOUSLY EXPECTED. DAMAGING WINDS AND HAIL WILL LIKELY CONTINUE TO BE THE MAIN THREATS THROUGH THE NEXT FEW HOURS...AS THE LINE MOVES EAST/SOUTHEAST AT ABOUT 50 MPH. SCHMIT 525 AM... FORECAST CONCERNS CONTINUE TO BE WITH CONVECTIVE POTENTIAL FOR TODAY THROUGH WEDNESDAY. BOW ECHO CONTINUING TO WEAKEN AS IT MOVES INTO AREA OF WEAKER INSTABILITY IN CENTRAL MO...WHILE ACTIVITY ALONG NE/IA/MO BORDER STRENGTHENING ON NOSE OF LLJ. EXPECT ACTIVITY TO GRADUALLY WEAKEN BY MID MORNING...WITH REDEVELOPMENT OCCURRING THIS AFTERNOON. UPR LVL JET WILL MOVE OVER AREA NEXT COUPLE DAYS...AS SEVERAL IMPULSES ROTATE THROUGH UPR FLOW. ALSO...SFC LOW TO REMAIN SITUATED JUST TO THE WEST...SO WAA WILL PROVIDE ANOTHER COUPLE OF WARM DAYS. EXPECT CONVECTIVE DEVELOPMENT THIS AFTERNOON...WITH ETA PROGGED LIFTED INDICES AROUND -10...CAPES IN EXCESS OF 3500 J/KG...LITTLE TO NO CAP...AND MODERATE THETA E ADVECTION. BOUNDARIES FROM THIS MORNINGS CONVECTION MAY ALSO PROVIDE ADDITIONAL FOCI FOR TS DVLPMT. HOWEVER...SFC CONVERGENCE APPEARS RELATIVE WEAK...SO TRIGGERING MAY BE DIFFICULT. ACTIVITY MORE LIKELY THIS EVENING/TONIGHT...AS LLJ STRENGTHENS. HELICITY APPEARS RELATIVELY WEAK...SO SUPERCELL THREAT MAY BE SOMEWHAT LIMITED. MID LEVEL LAPSE RATES APPEAR BEST OVERNIGHT...IN EXCESS OF 8 DEG C/KM. ALSO A FLOOD RISK TODAY AND TOMORROW...AS WET GROUND ENDURES ADDITIONAL RAINFALL...SO THAT WILL NEED TO BE MONITORED AS WELL. OTHERWISE...NO CHANGES TO THE EXTENDED PORTION OF THE FORECAST. SCHMIT .EAX... KS...NONE MO...NONE
In the hours before
Local storm report, May 6, 11:14 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1114 PM CDT MON MAY 06 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 PM SMITHVILLE MO .75 INCH HAIL
05/06/02 CLAY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1110 PM LIBERTY MO .75 INCH HAIL
05/06/02 CLAY REPORTED BY HAM RADIO
OPERATOR.
MJLocal storm report, May 6, 11:41 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1141 PM CDT MON MAY 06 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1139 PM EDGERTON KS .88 INCH HAIL
05/06/02 JOHNSON REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 7, 12:04 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1204 AM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 PM CARROLLTON MO .75 INCH HAIL
05/06/02 CARROLL REPORTED BY FIRE AND
RESCUE.
1145 PM LEES SUMMIT MO 70 MPH TSTM GUST
05/06/02 JACKSON REPORTED BY OFF-DUTY
NWS EMPLOYEE.Local storm report, May 7, 12:06 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1204 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 PM CARROLLTON MO .75 INCH HAIL
05/06/02 CARROLL REPORTED BY FIRE AND
RESCUE.
1145 PM LEES SUMMIT MO 70 MPH TSTM GUST
05/06/02 JACKSON REPORTED BY OFF-DUTY
NWS EMPLOYEE.Local storm report, May 7, 12:13 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1213 AM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1206 AM 4 ESE FONTANA KS 75 MPH TSTM GUST
05/07/02 MIAMI REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 7, 12:14 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1213 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1206 PM 4 ESE FONTANA KS 75 MPH TSTM GUST
05/07/02 MIAMI REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 9:27 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 48 min |
| May 6, 9:35 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 55 min |
| May 6, 9:56 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 49 min |
| May 6, 10:20 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 55 min |
| May 6, 10:30 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Platte | 60 min |
| May 6, 11:02 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard, Saline | 58 min |
| May 6, 11:29 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 61 min |
| May 6, 11:31 PM CDT | Severe Thunderstorm Warning | EAX | Carroll | 59 min |
| May 6, 11:34 PM CDT | Severe Thunderstorm Warning | EAX | Clay | 41 min |
| May 6, 11:42 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 63 min |
| May 7, 12:13 AM CDT | Severe Thunderstorm Warning | EAX | Bates | 62 min |
| May 7, 12:24 AM CDT | Severe Thunderstorm Warning | EAX | Henry | 96 min |
| May 7, 12:57 AM CDT | Severe Thunderstorm Warning | EAX | Pettis | 63 min |
| May 7, 1:04 AM CDT | Flash Flood Warning | EAX | Saline | 4 hr |
| May 7, 1:13 AM CDT | Severe Thunderstorm Warning | EAX | Cooper | 62 min |
| May 7, 1:16 AM CDT | Flash Flood Warning | EAX | Cooper | 4 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.